Testosterone treatments have been linked to dangerous blood clots in the legs, adding more safety concerns to the hormone supplement currently under review for increasing the risk for strokes, heart attack and death.
The Food and Drug Administration (FDA) announced that it was ordering a new warning for deep vein thrombosis be added to the safety labels of testosterone treatments. Deep vein thrombosis is a blood clot that forms in a vein deep in the body. It mainly affects the large veins in the lower leg and thigh. It is a serious condition because blood clots in veins can break loose, travel through the bloodstream and lodge in the lungs, blocking blood flow, a life threatening condition known as pulmonary embolism.
The agency issued a statement saying, “We are currently evaluating the potential risk of … cardiovascular events (in patients using testosterone therapy), which are related to blood clots in the arteries.”
Postmarket reports of blood clots prompted the FDA to order new warnings on testosterone treatments. The drugs already carry a warning about the risk of clots related to a condition called polycythemia, an abnormal increase in blood cells.
Testosterone treatments, including the brand names AndroGel, Testim and Axiron are a $1.6 billion industry in the United States, with sales that have skyrocketed in recent years – a result of massive marketing campaigns urging men to talk to their doctors to see if they have low testosterone, or “Low T.” Below-normal levels of testosterone can cause symptoms such as low sex drive, fatigue, muscle loss and weight gain.
Recent studies have linked testosterone therapy to an increased risk of heart attacks, strokes, and death by any cause, especially in older men and men with heart conditions. The studies prompted the FDA to conduct an investigation into the safety of the supplements. The agency said it will offer a full report when its investigation is complete.
Source: NBC News